For older adults, fainting and falls are serious health concerns. They can lead to injury, hospitalization, and other severe consequences. Having certain chronic conditions, as well as taking certain medications, can raise your risk of experiencing falls and fall-related injuries.
One condition that contributes to fainting and falls is atrial fibrillation. Atrial fibrillation occurs when the upper (atrial) part of your heart contracts rapidly and irregularly (fibrillates). Atrial fibrillation may be continuous or occasional and is the most common irregular heart rhythm in older adults. It occurs in three to five percent of people over age 65.
To prevent atrial fibrillation symptoms, health professionals may treat patients with medications to control their heart rate or rhythm. However, these medications can potentially raise the risk for falls and fainting, though the connection hasn’t studied significantly in the past.
To learn more, researchers in Denmark designed a study to learn more about the potential risk for falls and fainting among older adults taking medication for atrial fibrillation. Their study was published in the Journal of the American Geriatrics Society.
Using Danish health data, the researchers identified patients who were between the ages of 65 and 100 when they were first diagnosed with atrial fibrillation. The researchers examined the records of 100,935 atrial fibrillation patients 65 years or older who filled prescriptions for heart rhythm medications.
The researchers examined the medication the patients took to control their heart rhythms. Prescriptions were for beta-blockers, certain calcium channel blockers (diltiazem, verapamil), and digoxin. Other medications included amiodarone, flecainide, and propafenone.
Then the researchers looked for those patients who had emergency department visits or hospital admissions for fainting, fall-related injuries, or both. Fall-related injuries were defined as fractures of the thigh, elbow, forearm, wrist, shoulder or upper arm, pelvis, and skull, as well as major and minor head injuries.
The researchers followed the patients for about two and a half years. During the follow-up period:
- 17,132 (17 percent) had a fall-related injury
- 5,745 (5.7 percent) had a fainting episode
- 21,093 (20.9 percent) had either a fall-related or fainting-related injury
There were 40,447 deaths without a fall-related injury or fainting episode, which accounted for 40.1 percent of study participants.
The researchers reported that the medication amiodarone was significantly associated with increased risk, whether it was prescribed alone or with other heart rhythm drugs. The medication digoxin was slightly associated with fall-related injuries.
The researchers also learned that people were at higher risk for an injury within the first 90 days of treatment, and especially within the first 14 days of treatment.
“Our findings add evidence that, for older patients with atrial fibrillation, treatment with amiodarone is associated with a higher risk of fall-related injuries and fainting,” said the researchers. Additionally, the amiodarone connection was strongest within the first two weeks of the treatment but still present after long-term treatment.
The researchers concluded that being informed on the adverse risks of a given treatment is crucial to make shared decisions and provide quality patient care.
Source: Read Full Article